On Reclaiming My Energy

DSC_0419_2

Last summer, I lost my energy to prednisone—that tiny white pill that works like magic to diminish RA symptoms but causes a whole host of other issues, such as a depressed immune system, weight gain, and insomnia, among other things. Personally, I felt great on prednisone – it took care of my joint pain and didn’t bother me otherwise. This allowed me to enjoy a risky, blissful ignorance: I didn’t realize the power of the pill until I tried to stop taking it.

About Prednisone
Prednisone acts similar to cortisol, a hormone naturally produced by our adrenal glands. Cortisol completes many functions, including keeping inflammation at bay – which is why prednisone is used in treating symptoms of inflammatory conditions like rheumatoid arthritis and other autoimmune diseases.

While taking prednisone, the adrenal glands don’t have to work as hard to produce cortisol since prednisone is doing all the work. If the prednisone is suddenly taken away, the adrenal glands have trouble learning how to function again. For this reason, prednisone must be weaned off of very slowly so that the adrenal glands can re-learn how to produce cortisol on their own.

The Crash
At the recommendation of my rheumatologist, I began weaning off prednisone, stepping down 2.5 mg per week, from 10 mg which I had been taking for about 6 months. At that point in time, my symptoms were well managed using a combination of prednisone, plaquenil and sulfasalazine (which are Disease Modifying Anti-Rheumatic Drugs – DMARDs). I felt fine until about a week after my final dose. I went to work in the morning and started to feel clammy and lightheaded sitting at my desk, so headed home to rest.

The next day, I couldn’t get out of bed. Every time I sat up, I got a horrible head rush and my heart started racing. I knew I should get up and get something to eat, so I laid there and thought about it for 3 hours before actually being able to. I tried sitting in a chair to eat some strawberries, but ended up taking them back to bed because sitting up was too exhausting.

I called my rheumatologist, whose nurse told me that I was experiencing prednisone withdrawal and I could a) power through it or b) go back on a smaller dose and wean more slowly. She gave no real explanation as to what was happening in my body. Being somewhat stubborn, I decided to push through. I spent about a week in bed, too weak to do much. The simple act of folding a shirt necessitated a few hours napping. My boyfriend didn’t understand why trying to sit up and play a game of Boggle was nearly impossible. I slept for 11-12 hours a day.

After about a week, I slowly recovered my strength. I could stand and walk normally so that I was able to go back to work. At this time, I finally connected with some more helpful information and was able to give a name to what I was going through – adrenal fatigue (I highly recommend this post for more details on adrenal fatigue). With my racing heart, exhaustion, low blood pressure, dizziness upon standing, and emotional rollercoaster, I was your classic case of adrenal fatigue.

Getting Back on My Feet
The really severe symptoms lasted about a week, but over the next several months, I never regained my energy. Exercise was out of the picture, and I had lost a significant amount of weight from not eating well while I was sick. My blood pressure was consistently on the low side. I had a deep craving for salt – another sign of adrenal fatigue. I canceled my gym membership and left my bike locked up until summer was over. For a previously very active person, this felt like a defeat.

So what did I do? I researched and learned as much as I could. I knew I had to commit to healing if I wanted to get my energy back and feel like myself again. I started the autoimmune protocol. Sleep became my highest priority, and I gave myself 9 or 10 hours a night. I supplemented with B-vitamins and bought high quality Celtic Sea Salt to help with the sodium balance in my body. I looked at sources of stress in my life, the biggest being my (fairly new) relationship. I made the impossible decision to let him go so that I could seek health more fully.

It took about six months for things to turn around. A few weeks before Thanksgiving (4 months post-Prednisone), I sighed to my mom, “I just want my energy back.” It was around New Years before I felt that it was coming back to me. At that time, I was able to go for longer walks again. In January, I dusted off my hand weights. I started waking up after 9 hours of sleep actually feeling rested. Healing didn’t come all at once, or proceed in a linear fashion – at times it was very frustrating, with the triumphs seeming few and far between.

Looking back on those months, I am able to see where I could’ve done a few things differently to speed up my recovery. I was probably eating far too few carbohydrates, throwing my hormones even more out of whack.  If I could go back now I’d be sure to eat plenty of starchy vegetables. Also, I never forked over the cash to get a cortisol saliva test to confirm my diagnosis. It was pretty obvious what I was dealing with, as prednisone withdrawal is directly connected to  adrenal crisis, but would have been a good idea to know for sure.

I’m happy to say that after months of sticking to an AIP diet and managing sleep and stress faithfully, I’ve reclaimed my energy once more. I am back at the gym, lifting weights and feeling strong. I bought a new bike and took a long ride with a friend on Sunday, enjoying the first spring-like day in Minnesota. Feeling fatigued for months on end affected how I felt about everything. The healing process is far from over, but with my energy back, I am able to focus more on the good things happening in my life and feel capable of continuing the challenging road to recovery.

 

Advertisements

4 thoughts on “On Reclaiming My Energy

  1. We had a rare side effect of prednisone (prednisone psychosis) at our house that was totally terrifying. And it took months to get off the prednisone (50mg) so the psychosis stayed with us for all that time, too. Prolonged psychosis can permanently damage the brain. As I mentioned, prednisone psychosis isn’t common. it’s not a likely side effect for most people, but I can vouch for its horrifying potential. It’s important that people have information about possible side effects, including the difficulties of withdrawal, so they can make informed decisions about whether to try it.

    The link you mentioned for the post about adrenal fatigue didn’t come through. I’d like to read that, though.

    Thanks for sharing this, Emily.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s